Indiana, 2012

Hail and Damaging Wind in Indiana, July 2, 2012

July 2, 2012 · NWS PAH · 2 events in 2 counties and zones

Clusters of thunderstorms developed during the heat of the afternoon. The storms were located in a hot and unstable air mass to the west of a stationary front that extended from northeast Illinois across Indiana to northeast Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms developed during the heat of the afternoon. The storms were located in a hot and unstable air mass to the west of a stationary front that extended from northeast Illinois across Indiana to northeast Kentucky. Amidst weak mid and upper level winds, the severe convection exhibited disorganized/pulse characteristics. South to southwest low-level winds from 10 to 15 knots provided a modest inflow of moisture and instability. Mixed-layer cape values of 1500 to 2000 j/kg and steep low-level lapse rates supported isolated severe wind gusts and hail on a sporadic basis. The storms decreased in number and intensity after sunset as the atmosphere stabilized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 2, 2:38 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 2, 2:38 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CDT MON JUL 2 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT
254 PM CDT MON JUL 2 2012

ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED DURING THE HEAT OF
THE DAY...MAINLY IN THE MOST UNSTABLE REGIONS OF FAR SOUTHERN
ILLINOIS AND SE MISSOURI IN CONJUNCTION WITH WEAK MID LEVEL SHORT
WAVE DRIFTING SOUTHEAST TOWARD THE STL AREA. DUE TO THE PRESENCE
OF THIS MID LEVEL SUPPORT...THE STORMS MAY LAST INTO THE EVENING...
WITH THE HIGHEST CHC OF THIS IN SW IN AND THE PENNYRILE REGION OF
WESTERN KY.

THIS MID LEVEL PIECE OF ENERGY WILL BE VERY SLOW TO CLEAR THE
REGION TUESDAY...SO ISOLD TO SCT STORM CHCS WILL CONTINUE. THUS...
THERE MAY BE A BIT OF A REPRIEVE IN TEMPS ON TUESDAY...AS THAT
DAY WILL STAND THE BEST CHANCE OF RECEIVING MORE CLOUDS AND
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. HOWEVER...HEAT
INDEX VALUES MAY BRIEFLY REACH 100 TO 105 EVEN IN THOSE LOCATIONS
BEFORE ANY STORMS FORM.

HEAT INDEX VALUES WILL TOP OUT IN THE 100 TO 105 DEGREE RANGE
WEDNESDAY. IN FACT...HEAT INDEX VALUES MAY END UP CLOSER TO 105 AS
WE HEAD TOWARD THE LATTER HALF OF THE WEEK. DUE TO A SLIGHT
INCREASE IN RELATIVE HUMIDITY...HEAT INDEX VALUES WILL BEGIN TO
RUN 3 TO 6 DEGREES ABOVE THE ACTUAL AIR TEMPERATURES.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 254 PM CDT MON JUL 2 2012

THE MED RANGE GFS/ECMWF ENSEMBLE MEANS WERE IN VERY GOOD AGREEMENT
FOR THE DAY 4 THROUGH DAY 7 PERIOD. THE SRN MID LEVEL RIDGE WILL BE
ON THE REBUILD AT THE BEGINNING OF THE EXTENDED PERIOD. HOWEVER...ON
THU...A MID LEVEL VORTICITY MAX ON THE ERN EDGE OF THE RIDGE MAY
INDUCE A SFC TROF IN ERN PARTS OF THE PAH FORECAST AREA AND TAKE
ADVANTAGE OF THE AVAILABLE INSTABILITY IN PLACE. THUS A SLIGHT
CHANCE OF SHOWERS/TSTMS IS IN THE FORECAST FOR THAT AREA. SOME
CONVECTION COULD LINGER INTO THE EVENING FOR WRN KY. UNTIL THE
LATTER HALF OF THE WEEKEND...THE PRESENCE OF THE RIDGE SHOULD
PRECLUDE MEASURABLE PCPN.

LARGE SCALE CHANGES TO THE MID/UPPER PATTERN WILL BEGIN TO OCCUR
OVER THE CONUS. THE FLOW JUST TO THE NORTH OF THE RIDGE IS PROGGED
TO GO NWRLY...EVENTUALLY SWINGING A SFC COLD FRONT THROUGH OUR
REGION. SOME MOISTURE RETURN FROM THE GULF SHOULD HELP TO INCREASE
CHANCES OF SHOWER AND TSTM ACTIVITY FOR SUNDAY AND
MONDAY...ESPECIALLY DURING THE DAY. ACCORDINGLY...TEMPS SHOULD FALL
OFF SOME SUNDAY AND MONDAY FROM THE AMAZINGLY HOT LEVELS OF THE
WEEK. WE WILL HAVE NEED TO KEEP THE EXCESSIVE HEAT WARNING
THROUGH AT LEAST FRIDAY...AS HEAT INDEX VALUES BUILD BACK TOWARD
105 IN THE LATTER HALF OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1221 PM CDT MON JUL 2 2012

HAVE BEEN ADVISED THAT THE NAM MODEL HAS BEEN PERFORMING WELL WITH
AFTN CONVECTION PAST DAY OR SO. THEREFORE...DECIDED TO AT LEAST
MENTION VCTS UP NORTH AT KEVV/KOWB SITES...WHERE NAM FOCUSES BAND
OF CONVECTION THIS AFTERNOON INTO EARLY EVENING...NEAR DEW POINT
GRADIENT. ANOTHER REASON I WANTED TO GET SOME MENTION OF TS IN
THERE IS BECAUSE IF STORMS DO FORM WITH TEMPS UP NEAR 100...
STRONG/ERRATIC WINDS WOULD BE A MAJOR CONCERN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR MOZ076-086-087-
     100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR KYZ001>022.

&&

SHORT TERM...MEFFERT
LONG TERM....DB
AVIATION...MEFFERT
Hazardous weather outlook, Jul 2, 9:48 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1048 AM CDT MON JUL 2 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1048 AM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA
UNTIL 6 PM CDT. REFER TO THE WARNING PRODUCT FOR MORE DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.
NUMEROUS BURN BANS ARE IN PLACE ACROSS THE FOUR STATE AREA.

FINALLY...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY
AND INTO THE EARLY EVENING AREA WIDE...ESPECIALLY ALONG AND EAST
OF THE MISSISSIPPI RIVER...NORTH OF A MARBLE HILL MISSOURI TO
CALHOUN KENTUCKY LINE. ANY THUNDERSTORM THAT DOES MANAGE TO FIRE
WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING WIND GUSTS AND DIME
TO QUARTER SIZED HAIL. LOCALLY HEAVY RAINS WILL ALSO BE
POSSIBLE...ALONG WITH DEADLY LIGHTNING. PLEASE REMEMBER COVERAGE
IS EXPECTED TO BE RATHER SPOTTY...HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT AREA WIDE ON TUESDAY...
THEN OVER THE EASTERN SECTIONS OF THE QUAD STATE REGION ON
WEDNESDAY. PRECIPITATION CHANCES WILL BE VERY LOW...AND COVERAGE
WILL BE RATHER LIMITED SHOULD ACTIVITY DEVELOP. THUS NO BONAFIDE
RELIEF IS EXPECTED WITH RESPECT TO OUR EXISTING EXTREME DROUGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE COMPLETELY RULED OUT TODAY.

In the hours before

Local storm report, Jul 2, 1:08 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
208 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND GST     HERRIN                  37.80N 89.03W
07/02/2012  E70 MPH          WILLIAMSON         IL   TRAINED SPOTTER

            70 MPH WIND ESTIMATED. QUARTER SIZED HAIL. TREE LIMBS AND
            POSSIBLY SOME TREES FALLING INTO POWER LINES.

&&

DB
Local storm report, Jul 2, 1:59 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             1 S ELDORADO            37.80N 88.44W
07/02/2012  E0.88 INCH       SALINE             IL   TRAINED SPOTTER

            NICKEL SIZE HAIL 1 MI S OF ELDORADO

&&

DP
Local storm report, Jul 2, 2:16 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 E HARRISBURG          37.74N 88.46W
07/02/2012  E1.00 INCH       SALINE             IL   LAW ENFORCEMENT

            THE HAIL WAS ACCOMPANIED BY AT LEAST 70 MPH WINDS.

&&

CW
Local storm report, Jul 2, 2:32 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             2 S BURNT PRAIRIE       38.22N 88.26W
07/02/2012  E0.88 INCH       WHITE              IL   PUBLIC

            REPORTED JUST SOUTH OF TOWN ON CO RD 1800 N.

&&

CW
Local storm report, Jul 2, 2:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             3 E SPRINGERTON         38.18N 88.30W
07/02/2012  E1.00 INCH       WHITE              IL   TRAINED SPOTTER

&&

CW
Local storm report, Jul 2, 2:44 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     3 E HARRISBURG          37.74N 88.49W
07/02/2012  E60 MPH          SALINE             IL   LAW ENFORCEMENT

&&

CW

The radar

The Evansville,IN radar (KVWX), 24 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Warrick

When
July 2, 3:20 PM CST
Where
Warrick County, Wheatonville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.180, -87.470

Several trees were blown down along Highways 57 and 58 in the extreme northwest part of the county.

Hail, Gibson

When
July 2, 3:26 PM CST
Where
Gibson County, 0.68 mi SSW of Buckskin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.221, -87.423

The hail was reported on Highway 57.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389449, 389448.